South Dakota, 2011

High Wind in South Dakota, April 30, 2011

April 30, 2011 · NWS UNR · 19 events in 19 counties and zones

A tight pressure gradient over the region resulted in strong northwesterly winds across western and central South Dakota. Sustained winds of 35 to 55 mph with gusts near 80 mph caused minor damage around Newell and Sturgis.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient over the region resulted in strong northwesterly winds across western and central South Dakota. Sustained winds of 35 to 55 mph with gusts near 80 mph caused minor damage around Newell and Sturgis. The strongest winds were over the northwestern South Dakota plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 30, 1:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 1:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 AM MDT SAT APR 30 2011

.DISCUSSION...AT 08Z SURFACE MAP SHOWS DEEP LOW OVER NORTH
CENTRAL NORTH DAKOTA WHILE DEEP UPPER LOW IS OVER WEST-CENTRAL
NORTH DAKOTA. W-NW WINDS BEGINING TO INCREASE ACROSS NORTHWEST
SD WITH SCATTERED RAIN/SNOW SHOWERS WRAPPING AROUND UPPER LOW
AND MOVING THRU NERN WY/NRN BLACK HILLS AND NWRN SD. TEMPS IN
THE 30S OVER ALL BUT SOUTH CENTRAL SD WHERE TEMPS IN LOWER 40S.

TODAY/TONIGHT...PRESSURE GRADINT WILL TIGHTEN WITH 850MB WINDS
FORECAST AT 45-55 KTS. WITH TIGHT PRESSURE GRADIENT AND GOOD
MIXING WILL HOIST HIGH WIND WARNING ACROSS WRN SD PLAINS MAINLY
NORTH OF I-90 WITH HIGH END ADVISORY OVER SOUTH CENTRAL SD.
EXPECT WINDS OF 40-45/GUST 65 OVER WARNING AREA AND 30-35/GUST 55
OVER ADVISORY AREA. WINDS SHOULD DIMINISH LATE THIS AFTERNOON AND
EARLY THIS EVEING. SNOW SHOWERS WILL WRAP INTO NORTHEAST WYOMING/
NWRN SD AND THE BLACK HILLS THIS MORNING...DRIER AIR WILL PUSH
INTO REGION QUICKLY THIS AFTERNOON AND ONLY EXPECT SCT RAIN/SNOW
SHOWERS IN THE AFTERNOON. BEST CHANCES OF ACCUMULATING SNOWS WILL
BE IN THE HIGHER ELEVATIONS OF THE BLACK HILLS WHERE A COUPLE OF
INCHES MAY FALL. TONIGHT WILL BE PARTLY CLOUDY AND COOL...MAY SEE
AN ISOLATED SNOW SHOWER OR TWO OVER THE BLACK HILLS AND FAR NERN
WY.

SUN/SUN NIGHT...NW FLOW WILL CONTINUE ACROSS THE REGION. THERE
WILL BE ENOUGH MOISTURE/INSTABILITY FOR SCATTERED SHOWERS...SOME
SNOW SHOWERS WILL BE POSSIBLE DURING THE MORNING HOURS. TEMPS WILL
STAY ON THE COOL SIDE. OUTSIDE OF AN ISOLD SHOWER OR TWO ON SUNDAY
EVENING...IT SHOULD BE PARTLY CLOUDY AND COOL.

MON/MON NIGHT...UPPER RIDGE WILL BRING DRIER AND WARMER WEATHER
TO THE AREA FOR MONDAY AND MONDAY NIGHT.

EXTENDED...UPPER LEVEL RIDGE BREAKS DOWN TUESDAY AS NEXT UPPER
TROF DIGS INTO THE NORTHERN ROCKIES. GUIDANCE SHOWS COLD FRONT WEST
OF FORECAST AREA UNTIL LATE TUESDAY...ALLOWING FOR DRY CONDITIONS
AND ABOVE AVERAGE TEMPERATURES. UPPER TROUGH SWINGS THROUGH THE
FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT...BRINGING COOLER
TEMPERATURES AND A CHANCE OF SHOWERS. WEAK RIDGING RETURNS FOR
THURSDAY AND FRIDAY.

&&

.AVIATION...WIDESPREAD RAIN/SNOW WILL PERSIST THROUGH THIS EVENING
ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND MUCH OF THE SOUTH
DAKOTA PLAINS WITH WIDESPREAD MVFR TO IFR CIGS/VSBY EXPECTED.
NORTHWEST WINDS WILL BE 30 TO 40 KNOTS WITH HIGHER GUSTS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 6 AM MDT /7 AM CDT/ TODAY THROUGH
     THIS AFTERNOON FOR BUTTE-HAAKON-HARDING-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
     RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-ZIEBACH-CUSTER CO PLAINS-HERMOSA FOOT HILLS-

  ...WIND ADVISORY FROM 6 AM MDT / 7 AM CDT/ TODAY THROUGH THIS
     AFTERNOON FOR BENNETT-JACKSON-MELLETTE-SHANNON-TODD-TRIPP.

WY...HIGH WIND WARNING FROM 6 AM MDT TODAY THROUGH THIS AFTERNOON
     FOR NORTHEASTERN CROOK.

&&
Hazardous weather outlook, Apr 29, 5:14 AM MST, 22 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT FRI APR 29 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER DISTURBANCE WILL CROSS THE NORTHERN PLAINS TODAY
BRINGING A VARIETY OF WEATHER TO THE AREA. BREEZY CONDITIONS AND
SCATTERED RAIN SHOWERS ARE EXPECTED ACROSS THE SOUTH DAKOTA PLAINS...
WHILE LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE FROM NORTHEAST
WYOMING INTO THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA ON
SATURDAY AS A TIGHT PRESSURE GRADIENT DEVELOPS OVER THE NORTHERN
PLAINS. THE STRONGEST WINDS LOOK TO BE ACROSS THE NORTHWESTERN AND
WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE SUSTAINED WINDS OF 25 TO 35
MPH AND GUSTS TO 50 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Harding

When
April 30, 4:00 AM MST to 7:00 PM MST
Where
Harding forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
April 30, 6:00 AM MST to 6:00 PM MST
Where
Perkins forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Butte

When
April 30, 6:00 AM MST to 5:00 PM MST
Where
Butte forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

A 50 foot communications tower was blown over in Newell. The roof and wall was blown off a building in a campground and scattered across the highway and fields.

High Wind, Pennington Co Plains

When
April 30, 6:00 AM MST to 5:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
April 30, 7:00 AM MST to 6:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
April 30, 7:00 AM MST to 5:00 PM MST
Where
Ziebach forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Haakon

When
April 30, 7:00 AM MST to 4:00 PM MST
Where
Haakon forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
April 30, 7:00 AM MST to 5:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Jackson

When
April 30, 8:00 AM MST to 3:00 PM MST
Where
Jackson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Tripp

When
April 30, 9:30 AM CST to 7:00 PM CST
Where
Tripp forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
April 30, 8:30 AM MST to 3:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

A large metal sign at a campground east of Sturgis was blown over. A pickup truck and travel trailer were flipped over south of Bear Butte.

High Wind, Rapid City

When
April 30, 9:00 AM MST to 5:00 PM MST
Where
Rapid City forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
NWS Employee
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Todd

When
April 30, 10:00 AM CST to 3:00 PM CST
Where
Todd forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills

When
April 30, 10:00 AM MST to 5:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
April 30, 11:00 AM MST to 4:00 PM MST
Where
Custer Co Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Bennett

When
April 30, 11:00 AM MST to 1:00 PM MST
Where
Bennett forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Mellette

When
April 30, 12:00 PM CST to 2:00 PM CST
Where
Mellette forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
April 30, 1:00 PM MST to 4:00 PM MST
Where
Oglala Lakota forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
April 30, 1:00 PM MST to 4:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297719, 297721, 297722, 297733, 297723, 297724, 297747, 297777, 297749, 297768, 297776, 297730, 297767, 297725, 297732, 297762, 297763, 297748, 297778.